Zachary Lipsman, MD, PGY2
Brown University, Emergency Medicine Residency
On October 23rd 2002, the Dubrovka Theater in Moscow was seized by 40-50 Chechen separatists. After 4 days of unfruitful negotiations, Russian special forces pumped an anesthetic (thought to be carfentanil) into the theater air conditioning system killing all 40 terrorists and approximately 130 civilians. What is this chemical and why is it showing up in heroin?BACKGROUND:
Carfentanil was first synthesized in 1974 by a team of chemists at Janssen Pharmaceutical which included Paul Janssen. Production of the product ceased in 2003. Structurally, it is one substituted group away from an identical chemical composition to fentanyl and like fentanyl it is a schedule 2 drug.
It is marketed under the trade name “Wildnil” as an extremely potent general anaesthetic agent for large animals (elephants) administered via dart.
The compound’s recent rise across both the U.S. and Canada as an additive within street opiate supplies makes it relevant. Fentanyl and fentanyl derivatives are not new to the illegal drug trade but Carfentanil has grabbed the nation’s attention and made recent headlines in particular due to its extremely dangerous potency. POTENCY AND ATTRIBUTES:
Carfentanil is in a league of it’s own; it is approximately 100 times more potent than fentanyl and has 10,000 times the potency of morphine. It is colorless and odorless. An amount the size of a grain of sand (20 micrograms) absorbed via mucous membrane or breaks in the skin could be lethal. On the street it is found in pill, blotter paper “tabs”, and powder forms.
Carfentanil is metabolized in the liver. Its exact duration of action is unknown but lab findings suggest liver metabolism is significantly longer than fentanyl. In elk, there have been reports of “renarcotization” of the drug’s effects anywhere between 8-24 hours following its initial ingestion. It has been shown to be responsive to high dose naltrexone, the opioid antagonist most commonly used amongst veterinarians.SYMPTOMS AND TOXICITY:
The physiologic effects of carfentanil can be predicted. It follows a typical opioid toxidrome including miosis, CNS depression, and respiratory depression. Interestingly, while not typically part of the opiate toxidrome, there are some studies in the anesthesia literature that report episodes of myocardial depression with high potency fentanyl derivatives like sufentanil. There is a paucity of data of carfentanil’s effects in humans but it is possible one may encounter a similar physiologic finding in the care of a patient suffering a carfentanil overdose. TRENDS:
Carfentanil was first identified in overdoses in the U.S. and Canada in June of this 2016 on the west coast. It has been steadily spreading eastward since that time. TREATMENT:
Should a provider encounter a suspected carfentanil overdose in the Emergency Department we suggest an approach to the patient that is similar to other suspected opioid overdoses: secure the “ABCs” (airway, breathing, and circulation) first. The provider should obtain the tox vital signs, namely glucose, EKG, and acetaminophen and aspirin levels for possible concurrent ingestions. They should identify the appropriate antidote, in this case naloxone.
If the patient required intubation but does not show evidence of myocardial depression, naloxone may not be indicated. However, naloxone administration may be beneficial for reversing effects of myocardial depression if encountered.
INSTRUCTIONS FOR SURVIVORS:
Following the acute event, it is paramount that the patient receive education on both carfentanil and opiate addiction, ensure home naloxone availability, and be offered resources for recovery. Return to Newsletter